From the Literature: Cardiac Arrest Due to Anesthesia

R.L. Keenan; C.P. Boyan; John H. Eichhorn, M.D.

Editor’s note: In each APSFNewsletter, a pertinent publication from the anesthesia patient safety literature will be summarized. Suggestions for future issues are welcome.

Keenan RL, Boyan CP: Cardiac arrest due to anesthesia. JAMA 253: 2373-2377, 1985.

At the Medical College of Virginia, Richmond, 27 cardiac arrests Judged due solely to anesthesia occurred in 163,240 total anesthetics over a fifteen-year period (1.7 per 10,000) causing fourteen deaths (0.9 per 10,000). Among the 27: six were under twelve years old, nineteen were 1265 years, and only two were over 65; also, ASA physical status classifications were 1-two, 11-five, III-ten, IV-ten, (V not included). Note that Classes I and 11 account for only seven arrests in 163,240 cases and only two deaths (I /81,620). Cardiac arrest during emergency surgery was six times more likely than during elective surgery. Of the 27 cases, nine had absolute overdoses of inhalation agent and six relative overdoses of intravenous agent. Twelve included inadequate ventilation: four difficult airway, four esophageal intubations, two ventilator disconnects, and one each displaced endotracheal tube and bronchospasm.

Judgments about the likely preventability of the accidents were recorded. Among the 2 7 cases of cardiac arrests: 20 were “avoidable” (eleven inadequate ventilation and nine inhalation overdoses), six were “questionable” (the relative intravenous overdoses in hemodynamically unstable patients three each cardiac and septic), and one was felt to be “unavoidable” (intractable asthma). Thus, a specific anesthetic “error” was identified in 75% (20 of 27) of the arrest cases. A strong point was made that progressive bradycardia preceded the cardiac arrest in all but one of the cases. The authors suggest that when there is unexplained bradycardia, increased ventilation with 100% oxygen should automatically be the first response considered. Drug idiosyncrasy, anaphylaxis, and succinylcholine induced hyperkalernia were seen but did not cause arrest. Malignant hyperthemia was not seen.

Abstracted by: John H. Eichhorn, M.D., Harvard Medical School